If someone cannot be woken, has slow or difficult breathing, or has a seizure after taking a drug, call 911 in the United States or your local emergency number immediately. Do not wait to identify the substance. [6][5]

“Downers” is a slang term for drugs that slow activity in the central nervous system. It often refers to sedatives, tranquilizers and some sleeping medicines. These substances can cause relaxation or sleepiness, but they can also impair judgment, coordination and breathing. “Downers” is not a precise medical category or the name of one particular drug. [1][2]

Knowing the actual medicine or substance matters more than the nickname. A prescription, a tablet’s appearance or someone’s description of its effects does not establish that it is appropriate for another person to take. [7]

Which drugs are called downers?

Common prescription central nervous system (CNS) depressants include the following groups. Their uses and risks differ, so they should not be treated as interchangeable. [2]

  • Benzodiazepines: examples include diazepam, alprazolam and clonazepam. Depending on the medicine, clinicians may prescribe them for anxiety, panic symptoms, seizures or certain sleep problems.
  • Some non-benzodiazepine sleep medicines: zolpidem, eszopiclone and zaleplon are often called “Z-drugs.” They have a different chemical structure from benzodiazepines but also act on receptors involved in calming brain activity.
  • Barbiturates: examples include phenobarbital and pentobarbital. Some are used for seizures or medical procedures. Their overdose risk limits their use for anxiety and sleep problems.

Alcohol also depresses nervous-system activity, and opioids can suppress breathing. People may use broad slang loosely, but alcohol, opioids and prescription sedatives are distinct groups with different treatment considerations. [3][4]

What effects can depressants cause?

Depressants may produce sleepiness, reduced alertness, dizziness or a sense of calm. Other effects can include slurred speech, poor balance, slowed reactions, memory gaps and confusion. More severe effects include dangerously slowed breathing. [1]

These changes can make ordinary activities unsafe. Someone who is unusually drowsy or unsteady should not drive or operate machinery. [8] New or troublesome medication effects deserve a discussion with the prescriber or pharmacist; breathing problems or difficulty waking require emergency help.

Prescribed use and misuse

Taking a prescribed medicine for a diagnosed condition is different from using it to become intoxicated. Misuse includes taking someone else’s prescription, taking more than directed or using a medicine for a purpose other than the one prescribed. A substance use disorder involves a pattern of use that causes harm and can be difficult to control. [7]

Prescription medicines can still cause unwanted effects or dependence when taken correctly. Report concerns honestly, including any alcohol, non-prescription medicines or other drugs you use. This helps a clinician assess interactions and make a safer treatment plan. [5]

Why mixing downers with alcohol or opioids is dangerous

Alcohol can intensify the effects of sleep medicines, benzodiazepines and opioids. Combining substances that suppress breathing can lead to overdose, unconsciousness or death. A person does not have to drink a very large amount for an interaction to become dangerous. Some sedating over-the-counter medicines can also interact with alcohol. [4]

Do not combine benzodiazepines with alcohol. If you receive prescriptions from different clinicians, make sure each knows about all your medicines. Discuss opioid and sedative combinations with the prescriber rather than adding, stopping or changing medicines yourself. [5] For more detail, read our guide to benzodiazepines and alcohol.

Recognizing an overdose

Call emergency services if someone cannot wake up, is breathing slowly or irregularly, makes choking or gurgling sounds, or develops discolored lips or fingernails. Seizures or loss of consciousness after substance use also need urgent medical attention. [6][4]

If opioids may be involved, give naloxone if available and follow the product directions. Naloxone reverses opioid effects; medical assessment is still essential when other substances may also be involved. Stay with the person and follow the emergency dispatcher’s instructions. [6]

Do not leave someone to “sleep it off.” Coffee, a cold shower or walking will not reverse an alcohol overdose and can delay appropriate care. [4]

Dependence and withdrawal need medical care

Physical dependence means the body has adapted to repeated exposure, so stopping or sharply reducing the medicine can cause withdrawal. It can happen with prescribed benzodiazepines and does not, by itself, establish addiction. Addiction involves continued drug use despite harm. [5][7]

Stopping benzodiazepines suddenly or reducing them too quickly can cause dangerous withdrawal, including seizures. Withdrawal from other regularly used sedatives may also be serious. Contact a qualified clinician before changing regular use. A supervised plan may involve gradual reduction and monitoring; there is no single benzodiazepine taper that suits everyone. [5][3]

Finding appropriate support

Ask for an assessment if medication use is becoming difficult to control or is affecting relationships, work or health. Treatment may include counseling, support for coexisting mental-health conditions and, where appropriate, medicines. Some people need hospital or residential care, depending on their clinical needs. [7]

When comparing services, ask who manages withdrawal, how medical needs are assessed and what continuing support is available. You can explore our medication addiction treatment guide to prepare for that conversation. The appropriate starting point is a clinical assessment of the particular substance, pattern of use and person’s health.

Sources

  1. Drug Enforcement Administration: Depressants
  2. National Institute on Drug Abuse: Misuse of Prescription Drugs Research Report (CNS depressants section)
  3. MedlinePlus: Substance use — prescription drugs
  4. National Institute on Alcohol Abuse and Alcoholism: Understanding the Dangers of Alcohol Overdose
  5. Food and Drug Administration: Boxed Warning for the benzodiazepine drug class
  6. Centers for Disease Control and Prevention: 5 Things to Know About Naloxone
  7. MedlinePlus: Drug Use and Addiction
  8. Food and Drug Administration: Some Medicines and Driving Don’t Mix